Oklahoma, 2024

Tornadoes in Oklahoma, November 2, 2024

November 2, 2024 · NWS OUN · 2 events in 1 county or zone

An expansive (high-amplitude) longwave trough, in combination with unseasonable moisture/instability and wind shear, yielded a prolonged period of severe weather and flooding across the southern two-thirds of Oklahoma and portions of western-north Texas. While thunderstorms began during the daytime on the 2nd, the episode's first (and most impactful) convective period occurred during the late…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An expansive (high-amplitude) longwave trough, in combination with unseasonable moisture/instability and wind shear, yielded a prolonged period of severe weather and flooding across the southern two-thirds of Oklahoma and portions of western-north Texas. While thunderstorms began during the daytime on the 2nd, the episode's first (and most impactful) convective period occurred during the late evening hours of the 2nd into early morning of the 3rd. Both linear and cellular convective modes were observed during this time, producing numerous reports of damaging winds and a localized tornado event along the Interstate 44 corridor. This included three EF-3 tornadoes, causing significant damage across the eastern/southeastern suburbs of the Oklahoma City Metropolitan area and in areas east of Duncan/Comanche in Stephens County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 2, 5:31 PM CST, 4 hours 39 minutes earlier. Its key messages:

  • Updated at 614 PM CDT Sat Nov 2 2024 -Additional rounds of showers and thunderstorms through Monday with the risk for heavy rainfall and flooding -Risk of severe weather tonight through Monday across much of the area, with the highest risk across northern Texas and the southern half of Oklahoma -Cooler and drier weather late Monday through Wednesday, then rain chances increase again
Area forecast discussion, Nov 2, 5:31 PM CST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Norman OK
631 PM CDT Sat Nov 2 2024

...New AVIATION...

.KEY MESSAGES...
Updated at 614 PM CDT Sat Nov 2 2024

-Additional rounds of showers and thunderstorms through Monday
 with the risk for heavy rainfall and flooding

-Risk of severe weather tonight through Monday across much of the
 area, with the highest risk across northern Texas and the
 southern half of Oklahoma

-Cooler and drier weather late Monday through Wednesday, then rain
 chances increase again

&&

.NEAR TERM...
(Rest of today and tonight)
Issued at 300 PM CDT Sat Nov 2 2024

Instability has been partially muted by extensive cloud cover, but
that effect has been offset by continued low level moisture
increase (dewpoints increasing into the mid-upper 60s). Shear will
continue to increase tonight (compared to earlier this morning)
which will yield an increased chance for enhanced wind damage
potential along the potential squall line later this evening and
overnight. With the increasing lower level shear and at least
some nocturnal surface based instability (0-3km) coincident with
pronounced surge in theta-e advection, there could will be a
corresponding increase in the potential for sustained
mesovortices along the leading edge of the squall line. This
potential appears to extend from western north Texas into
southwest and central Oklahoma during the late evening and
overnight. The question is if we can maintain sufficient surface
based instability in order for any damaging winds to be realized.
The threat for hail is minimal.

Of more certainty, there will be a high concern of flash flooding
rains, with prolonged periods of moderate to heavy rain in training
southwest to northeast oriented bands. The primarily area of concern
is covered by the Flood Watch. With the convective lines forecast
to line up close to the deep layer flow, and the deep layer flow
continues to back ahead of incoming trough, relatively slow
eastward progression is expected (as we have seen today), which
will result in excessive rainfall from western north Texas and
southwest Oklahoma, into central Oklahoma this evening and
overnight. Widespread 2 to 4 inch rain totals are expected, and
there will likely be an enhanced band of even higher amounts, on
the order of 4 to 6 inches, most likely within an county or two
of Interstate 44.

&&

.SHORT TERM...
(Sunday through Monday night)
Issued at 300 PM CDT Sat Nov 2 2024

Still appears to be a relative lull in convection and heavy rain
Sunday morning and the first half of the afternoon, before another
uptick in convective development occurs, mainly across northern
Texas and the southern half of Oklahoma. There will continue to be a
flooding risk, and by this time, we are looking at the potential for
significant flash flooding if we can get convective development over
areas that get excessive rain Saturday/Saturday night.

By Sunday afternoon into the evening, instability should increase,
especially across western north Texas and southern Oklahoma. Wind
shear (both lower level and deep layer) should also be more
pronounced. This could lead to more in the way of organized severe
weather, primarily in the form of damaging wind gusts, but QLCS
mesovortices will also be a threat for brief tornadoes. Additional
rainfall will lead to a continued risk for flooding, especially
across areas that see several inches Saturday and Saturday night.

Yet another round of convection will move over the region late
Monday, mainly across the eastern half of the forecast area with a
continued chance for flooding rainfall and severe storms as main
trough lifts through. A cold rain may continue through Monday
night in wrap around region of larger cyclone.

&&

.LONG TERM...
(Tuesday through next Friday)
Issued at 300 PM CDT Sat Nov 2 2024

Drier and cool weather for Tuesday and Wednesday, before another
large upper trough approaches and increases the chances of rain by
the end of the week into next weekend. Heavy rain appears likely
again, with the added flavor of a forecasted tropical system in the
northern Gulf. If the pattern comes together, we could be looking at
a PRE (predecessor rain event).

&&

.AVIATION...
(00Z TAFS)
Issued at 614 PM CDT Sat Nov 2 2024

Current synoptic scale weather system will persist through the
entire forecast period resulting in lowering ceilings and
visibilities with thunderstorms and rain affecting all of our
terminals. Although our terminals currently range from VFR to
MVFR, expecting these conditions to deteriorate to at least IFR
conditions between 02-04Z when the next round of convection
starts slowly progressing eastward across our area affecting
terminals KSPS and KLAW first by 04Z. Surface winds will generally
be gusty out of the south although convection will likely make
wind directions erratic. Did add low-level wind shear across some
of our terminals due to a strong low-level jet increasing out of
the south at 35-45 kts at flight level 020.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  69  61  70 / 100 100 100 100
Hobart OK         60  71  57  72 /  90  70  90  80
Wichita Falls TX  65  76  63  74 /  90 100  90  90
Gage OK           55  73  50  65 /  70  40  40  80
Ponca City OK     60  71  59  69 / 100  80  90 100
Durant OK         67  78  66  75 /  80 100 100 100

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Monday afternoon for OKZ007-008-012-013-
     017>020-023>032-035>047.

TX...Flood Watch through Monday afternoon for TXZ083>090.

&&

NEAR TERM...11
SHORT TERM...11
LONG TERM....11
AVIATION...68

In the hours before

Special weather statement, Nov 2, 4:58 PM CST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Norman OK
558 PM CDT Sat Nov 2 2024

OKZ026-030-022330-
Pottawatomie OK-Lincoln OK-
558 PM CDT Sat Nov 2 2024

...Strong thunderstorms will impact portions of southwestern Lincoln
and Pottawatomie Counties through 630 PM CDT...

At 558 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Meeker to 5 miles
northwest of Tecumseh to 4 miles northwest of Wanette. Movement was
east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shawnee, Tecumseh, McLoud, Meeker, Earlsboro, Asher, Tribbey,
Johnson, St. Louis, Brooksville, Macomb, Dale, Bethel Acres,
Aydelotte, Harjo, and Trousdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3497 9687 3497 9714 3504 9714 3532 9708
      3561 9708 3560 9680 3527 9678
TIME...MOT...LOC 2258Z 285DEG 21KT 3553 9701 3531 9701 3502 9708

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TL
Special weather statement, Nov 2, 7:06 PM CST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Norman OK
806 PM CDT Sat Nov 2 2024

TXZ087-088-030130-
Knox TX-Baylor TX-
806 PM CDT Sat Nov 2 2024

...A strong thunderstorm will impact portions of southeastern Knox
and southwestern Baylor Counties through 830 PM CDT...

At 806 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Weinert, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Munday, Knox City, Goree, Vera, Rhineland, and Bomarton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 9985 3363 9972 3364 9947 3349 9928
      3340 9947
TIME...MOT...LOC 0106Z 225DEG 40KT 3340 9970

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

TL
Special weather statement, Nov 2, 8:50 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Norman OK
950 PM CDT Sat Nov 2 2024

OKZ040-041-030315-
Garvin OK-Murray OK-
950 PM CDT Sat Nov 2 2024

...A strong thunderstorm will impact portions of central Garvin and
north central Murray Counties through 1015 PM CDT...

At 950 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pauls Valley, moving northeast at 35 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This includes Interstate 35 between mile markers 62 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3458 9720 3469 9737 3480 9724 3469 9702
TIME...MOT...LOC 0250Z 214DEG 31KT 3469 9724

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Nov 2, 9:53 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Norman OK
1053 PM CDT Sat Nov 2 2024

OKZ035-036-030430-
Kiowa OK-Jackson OK-
1053 PM CDT Sat Nov 2 2024

...A strong thunderstorm will impact portions of northeastern Jackson
and central Kiowa Counties through 1130 PM CDT...

At 1053 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Warren, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roosevelt, Headrick, Cooperton, Warren, and Tom Steed Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3506 9900 3488 9879 3462 9913 3474 9927
TIME...MOT...LOC 0353Z 226DEG 30KT 3473 9914

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Ware

The radar

The Norman radar (KTLX), 45 km away, was scanning. The volume nearest the first event began at 04:07 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Pottawatomie

When
November 2, 10:10 PM CST to 10:12 PM CST
Where
Pottawatomie County, 1.59 mi N of Wanette to 2.51 mi N of Wanette
Rating
EF0
Path length
1 mi
Path width
30 yd
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
34.983, -97.028

A spotter reported a barn damaged along State Highway 39 to the north of Wanette. This was coincident with a small Tornado Debris Signature (TDS) observed from KTLX radar.

Tornado, Pottawatomie

When
November 2, 10:24 PM CST
Where
Pottawatomie County, 3.91 mi NE of Trousdale
Rating
EFU
Path length
0.3 mi
Path width
30 yd
Reported by
Official NWS Observations
Coordinates
35.080, -96.991

A small, brief Tornado Debris Signature (TDS) was observed on KTLX radar. No damage was reported so the specific location is estimated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyThe tornado archive for Oklahoma, 2024Warnings in Oklahoma, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224839, 1224840.